Hail, Laramie
- When
- June 2, 3:37 PM MST
- Where
- Laramie County, 2.69 mi ESE of (Cys)cheyenne Airport
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.150, -104.760
Several severe thunderstorms moved across southeastern Wyoming on the second producing hail stones up to half dollar size hail. The National Weather Service office in Cheyenne, Wyoming measured penny size hail from one of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Several severe thunderstorms moved across southeastern Wyoming on the second producing hail stones up to half dollar size hail. The National Weather Service office in Cheyenne, Wyoming measured penny size hail from one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 1:51 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 251 PM MDT Tue Jun 2 2020 .SHORT TERM...(This afternoon through Thursday) Issued at 245 PM MDT Tue Jun 2 2020 ...Isolated strong to severe thunderstorms still possible this afternoon through late this evening across the eastern plains... Current surface observations across southeast Wyoming show a stalled frontal boundary along or just east of the Laramie Range this afternoon with dewpoints in the 50s to near 60 across western Nebraska. This frontal boundary, surface moisture and instability, and a weak disturbance aloft, will be the primary triggers for initiating thunderstorms through tonight across the area. One cell has already developed just south of the Colorado border. However, 0-6km shear is just starting to increase in this area with the 40 to 50 knot Bulk Shear still located well to the north. Other cells starting to initiate across northern Wyoming this afternoon, and those are moving east rapidly. East central Wyoming and the northern Nebraska panhandle have the highest potential to see strong to severe thunderstorms with hail up to the size of golf balls and strong outflow winds. Based on current high res model data, severe thunderstorms should be pretty isolated or widely scattered for a time this evening. Added severe wording to the forecast for locations north of I-80 and east of the Laramie Range. For tonight, activity will be slow to dissipate with current models showing thunderstorms across the northern panhandle well past midnight tonight. Expect the severe threat to diminish however, with some small hail and winds. Another chance of thunderstorms are expected on Wednesday with a more potent upper level trough. The only issue is timing of this trough, if this trough pushes across the area too quickly, thunderstorm development may occur earlier in the day and push out of the area by mid afternoon, lowering the severe weather threat. There is a slight risk for severe thunderstorms for mid afternoon, but mainly near Chadron, Alliance, and Sidney with a marginal risk further west, due to the drier air advecting across the area. The threat for severe weather will be lower Wednesday compared to today, overall. For Thursday, models show a continuation of zonal flow and gusty westerly winds along and west of the Laramie Range where gusts may reach 40 mph at times. Another round of thunderstorms are possible, but coverage looks to be lower compared to the previous days. Due to a drier boundary layer, strong/severe thunderstorm potential looks minimal at this time. Highs in the 80s (west) to near 90 (east) will continue Wednesday and Thursday afternoon. Probability of overnight fog looks minimal at this time, but may become more likely if isolated heavy rain falls in the evening hours. .LONG TERM...(Friday through Monday) Issued at 302 AM MDT Tue Jun 2 2020 Upper ridge over the southern Rockys will shift east Friday through Saturday leaving the CWA in swly upper flow ahead of an upper trough that will move onshore over the west coast. Decent shortwave will lift northeast and over the region late Saturday and looks to bring the best chance for convection to the CWA. Some drying then expected Sunday into early next week as the upper trough nudges slowly eastward while weakening. Cool front may then pass across late Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1134 AM MDT Tue Jun 2 2020 VFR flight rules anticipated for all terminals this afternoon through 0Z. Occasional VCSH in the NE Panhandle will be present between 18Z-0Z. Gusty winds will be present for the Panhandle terminals between 25-30 knots at times. Wind gusts 10-20 knots for the SE WY terminals this afternoon. A stationary frontal boundary will continue to allow for chances of VCSH and potentially VCTS this afternoon and evening. Potential amendments to TAFs are possible due to rapidly changing weather regimes at times in the unstable atmospheric environment. && .FIRE WEATHER... Issued at 206 PM MDT Tue Jun 2 2020 Fire weather concerns will generally be low and limited to Carbon and Albany counties over the next several days. Windy conditions are expected as zonal flow increases over south and central Wyoming, resulting in westerly wind gusts over 30 mph Wednesday and Thursday afternoon. Daytime humidities are expected to lower into the teens to around 20 each afternoon. The next best chance for showers and thunderstorms across Carbon/Albany counties will be late this weekend and into Saturday. Will closely monitor fuel status through this weekend if little or no precipitation is observed. Further east, higher relative humidities are expected into the weekend with breezy conditions near the Laramie Range (zones 301 and 310). && .HYDROLOGY... Issued at 206 PM MDT Tue Jun 2 2020 High water flows will continue through late this week due to rapid mountain snowmelt. The upper North Platte River near Saratoga, Encampment river, and the Little Laramie River west of Laramie are observing elevated flows in action stage at this time. However, rivers and streams are not forecast to go above flood stage at this time due to the lack of precipitation. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RE AVIATION...BW FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 507 AM MDT Tue Jun 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119- 031115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 507 AM MDT Tue Jun 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop late this afternoon and continue through midnight tonight. Severe storms are possible along and north of a line from Douglas to Torrington to Bridgeport after 4 PM this afternoon. Hail to the size of golf balls are possible along with downburst winds to 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and large hail possible. A Slight Risk area has been identified for the Nebraska Panhandle both Wednesday and Thursday for very large hail and damaging downburst winds. .Spotter information statement... Spotter activation may be need for areas along and north of a line from Douglas to Torrington to Bridgeport after 4 PM this afternoon through midnight tonight. WYZ103>105-109>115-031115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 507 AM MDT Tue Jun 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated to locally critical fire weather conditions will continue this evening through sunset when relative humidities begin to rise. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily dry afternoon humidities will combine with gusty winds to create elevated to locally critical fire weather conditions each afternoon through Saturday. Rising mountain temperatures will result in increase snowmelt and rising water levels along area creeks and streams. Those living in low-lying, flood prone areas should remain alert for high water. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 401 PM MDT Tue Jun 2 2020 WYZ117-118-022230- Central Laramie County-South Laramie Range Foothills- 401 PM MDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LARAMIE COUNTY... At 400 PM MDT, a strong thunderstorm was located over Natural Fort, or 13 miles southwest of Cheyenne, moving northeast at 10 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren AFB and Fox Farm-College. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 9. Interstate 80 in Wyoming between mile markers 349 and 360. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4122 10499 4100 10467 4100 10511 TIME...MOT...LOC 2200Z 222DEG 10KT 4099 10496 Braun
Special Weather Statement National Weather Service Cheyenne WY 432 PM MDT Tue Jun 2 2020 WYZ117-118-022300- Central Laramie County-South Laramie Range Foothills- 432 PM MDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 432 PM MDT, a strong thunderstorm was located over Cheyenne, moving northeast at 30 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 20. Interstate 80 in Wyoming between mile markers 357 and 372. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4103 10477 4114 10496 4148 10469 4132 10441 TIME...MOT...LOC 2232Z 216DEG 27KT 4117 10479 Braun
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 NW CHEYENNE 41.15N 104.81W
06/02/2020 M0.50 INCH LARAMIE WY OFFICIAL NWS OBS
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 E CHEYENNE 41.15N 104.76W
06/02/2020 E0.88 INCH LARAMIE WY PUBLIC
&&
WMThe Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888748, 888749, 888750, 888751, 888752, 888753, 888754, 888755, 888756, 888757.